Wyoming, 2024

Damaging Wind in Wyoming, August 14, 2024

August 14, 2024 · NWS CYS · 1 event in 1 county or zone

Strong wind gusts reported over eastern Laramie County early in the evening on the 14th as a surging outflow from a convective line of storms moving across southeast Wyoming into the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong wind gusts reported over eastern Laramie County early in the evening on the 14th as a surging outflow from a convective line of storms moving across southeast Wyoming into the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 4:53 PM MST, 37 minutes earlier. Its key messages:

  • Scattered afternoon and evening showers and thunderstorms are expected today. Storms will have the potential to produce brief, heavy rainfall and strong gusty winds.
  • Seasonable temperatures will continue through the period. Showers and thunderstorms will be most likely on Sunday, Monday and Tuesday, with dry conditions for Saturday.
  • Fire weather concerns begin to increase Friday as well as Saturday with warmer temperatures and low afternoon humidity.
Area forecast discussion, Aug 14, 4:53 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
553 PM MDT Wed Aug 14 2024

.KEY MESSAGES...

- Scattered afternoon and evening showers and thunderstorms are
  expected today. Storms will have the potential to produce
  brief, heavy rainfall and strong gusty winds.

- Seasonable temperatures will continue through the period. Showers
  and thunderstorms will be most likely on Sunday, Monday and
  Tuesday, with dry conditions for Saturday.

- Fire weather concerns begin to increase Friday as well as
  Saturday with warmer temperatures and low afternoon humidity.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 200 PM MDT Wed Aug 14 2024

Isolated showers are beginning to pop up on radar early this
afternoon. A few isolated lightning strikes are accompanying the
weak thundershowers further west of our cwa. Wind gusts of
40-50mph have been observed with some of the weak rain showers
further west near the UT/WY/CO state borders. With the modeled
upper air soundings depicting an Inverted-V signature in the
lower boundary layer, and skinny CAPE further aloft, this
afternoon and evening is favored to see strong wind gusts with
the rain showers and thunderstorms. In fact, the HRRR is the
most aggressive with the deterministic output of wind gusts
between 45-75mph along the I-80 corridor of southeast WY between
21Z and 1Z this afternoon/eve. With the modeled soundings
depicting 30-40 knots from the surface to 500mb, the high-based
rain shower and thunderstorm activity may not have those highest
wind gusts realized in actuality. However, it is a possibility
as DCAPE readings over 1000 J/kg are also modeled, which is a
good rule of thumb for the higher potential of stronger wind
gusts. The rain showers and thunderstorm activity should wind
down by 6Z for most areas.

Thursday will be another mild to warm day. Scattered cloud cover
over the region will keeps temperatures slightly reduced near
seasonal averages. Model soundings show another afternoon and
early evening timeline of inverted-V signatures, so would expect
there to be elevated to potentially strong wind gusts when rain
showers and isolated thunderstorms occur. Similar timelines of
the mid-afternoon to early evening looks good for the slight
chance of showers and thunderstorms. PWATs will be slightly
lower, so the potential for brief downpours is limited. An upper
level ridge will amplify from the Four Corners region overnight
Thursday into Friday. This will bring the next round of warmer
temperatures to the area. A weak shortwave disturbance will be
embedded within the H5 upper level flow on Friday. A slight
chance of rain showers during the afternoon is progged, but the
concerns for fire weather will begin to creep upwards. Daytime
minimum humidity readings will range from 10-15% along and west
of the Laramie Range. Breezy winds will also be present during
the afternoon in this same area, so a possible fire headline may
be prudent in the coming forecast updates. Overall a warm
forecast remains on track, and the chances of rain showers
reduce slightly in the short term period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 213 AM MDT Wed Aug 14 2024

Friday night/Saturday...West flow aloft will continue to dry out the
airmass and thus we will see correspondingly warmer temperatures
from the mid 80s to mid 90s. With precipitable water values lowering
to 0.4 to 1 inch and warm temperatures aloft increasing the
convective inhibition. it looks dry.

Sunday...Despite ridging aloft developing, we will see an increase
in atmospheric moisture content with precipitable water values
increasing to 0.6 to 1.4 inches. Thus, we expect an increase in
widely scattered to scattered late day showers and thunderstorms,
most numerous from the Snowy Range to far southeast Wyoming.

Monday/Tuesday...Atmospheric moisture content remains about the same
as on Sunday, and thus we expect another round of scattered late day
showers and thunderstorms each day, most numerous near the Colorado
state line from the Snowy Range to far southeast Wyoming. With
similar 700 mb temperatures, maximum temperatures should be about
the same as those from Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 553 PM MDT Wed Aug 14 2024

Scattered showers and thunderstorms possible across southeast
Wyoming and western Nebraska this evening. Wind gusts up to 50 kts
could be possible in these storms. Moderate to heavy rain could also
briefly reduce visibility down to 2SM at times. Storms will likely
clear out by 06Z, leading to a quieter overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...BW
LONG TERM...RUBIN
AVIATION...SF
Hazardous weather outlook, Aug 14, 4:01 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
501 AM MDT Wed Aug 14 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
501 AM MDT Wed Aug 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected once again this afternoon
and evening. Some could be severe with quarter sized
hail...downburst winds of 60 mph and heavy rainfall that could
lead to flash flooding. Storms will continue this evening before
dying off around midnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Afternoon and evening thunderstorms are possible each day through
the upcoming week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 3:19 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Wed Aug 14 2024

WYZ109-110-112>115-142300-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Laramie Valley WY-Snowy Range WY-
419 PM MDT Wed Aug 14 2024

...THUNDERSTORMS WILL IMPACT SOUTHEASTERN CARBON AND SOUTHWESTERN
ALBANY COUNTIES THROUGH 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 7 miles east of Saratoga Lake to near Pearl.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Saratoga, Encampment, Riverside, Six Mile Campground, Pelton
Creek Campground, Rambler, Shively Field, Platte River Wilderness,
Rob Roy Reservoir, Lake Owen, Arlington, French Creek Campground,
Wyocolo, Pike Pole Campground, Turpin Reservoir, Bow River
Campground, Lincoln Park Campground, Snowy Range Pass, and Foxpark.

This includes Interstate 80 in Wyoming near mile marker 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4100 10681 4168 10688 4170 10654 4159 10642
      4160 10621 4148 10609 4139 10609 4136 10611
      4132 10605 4099 10600
TIME...MOT...LOC 2218Z 258DEG 25KT 4147 10664 4102 10656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 14, 3:40 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Wed Aug 14 2024

WYZ101>103-105>107-110-115-116-142330-
East Platte County WY-Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Snowy Range Foothills WY-
North Laramie Range WY-Laramie Valley WY-Niobrara County WY-
440 PM MDT Wed Aug 14 2024

...THUNDERSTORMS WILL IMPACT SOUTHWESTERN NIOBRARA... NORTHEASTERN
ALBANY...NORTHWESTERN LARAMIE...WESTERN PLATTE AND SOUTHERN CONVERSE
COUNTIES THROUGH 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 10 miles north of Esterbrook Campground to 7 miles
southeast of Wheatland Reservoir Number 3. Movement was east at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Wheatland, Glenrock, Glendo, Orin, Esterbrook, Lakeview
North, Sibley Peak, Friend Park Campground, Laprele Reservoir, Deer
Creek, Dwyer Junction, Converse County Airport, Wheatland Reservoir
Number 3, Boxelder, Bennett Hill Campground, Westview Circle, Glendo
State Park, Reno Cove Campground, and Sandy Beach Campground.

This includes Interstate 25 in Wyoming between mile markers 79 and
168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 10474 4165 10509 4177 10597 4186 10606
      4243 10607 4280 10605 4296 10563 4298 10530
TIME...MOT...LOC 2240Z 268DEG 33KT 4257 10536 4181 10560

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 14, 4:12 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Wed Aug 14 2024

WYZ106-110-114>117-150000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-South Laramie Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
512 PM MDT Wed Aug 14 2024

...CLUSTER OF THUNDERSTORMS WILL IMPACT SOUTHEASTERN
ALBANY...WESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES THROUGH
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking numerous thunderstorms
along a line extending from 10 miles east of Baldy Peak to near The
Buttes. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laramie, West Laramie, Happy Valley, Federal, Table Mountain Ranches,
Willadsen Estates, Antelope Buttes, Rocking Star Ranch, Nine Mile,
Rogers Canyon, Granite Canon, Bosler, Tie Siding, Pumpkin Vine,
Vedauwoo Campground, North Crow Campground, Ames Monument, Horse
Creek, Laramie Regional Airport, and The Buttes.

This includes Interstate 80 in Wyoming between mile markers 289 and
350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4165 10501 4162 10500 4102 10503 4102 10596
      4145 10599 4150 10592 4170 10554
TIME...MOT...LOC 2312Z 262DEG 11KT 4157 10529 4113 10562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 14, 4:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
531 PM MDT Wed Aug 14 2024

WYZ106>108-117-118-150015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
531 PM MDT Wed Aug 14 2024

...THUNDERSTORMS WILL IMPACT EAST CENTRAL ALBANY...WEST CENTRAL
GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHERN PLATTE COUNTIES THROUGH
615 PM MDT...

At 531 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Slater to 15 miles southeast of Sybille Canyon.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheatland, Chugwater, Chugcreek, Lakeview North, Bordeaux, Westview
Circle, Y-O Ranch, Phifer Airfield, Dwyer Junction, Slater, Grayrocks
Reservoir, Platte County Fairgrounds, and Antelope Gap.

This includes Interstate 25 in Wyoming between mile markers 35 and
99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 10444 4151 10476 4146 10501 4165 10500
      4168 10531 4238 10514 4203 10443
TIME...MOT...LOC 2331Z 279DEG 30KT 4195 10478 4167 10510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 14, 4:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
557 PM MDT Wed Aug 14 2024

WYZ106>108-116>119-150045-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
557 PM MDT Wed Aug 14 2024

...THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY... SOUTHWESTERN
GOSHEN...WESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH
645 PM MDT...

At 557 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Whitaker to Crystal Lake Reservoir.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Wheatland, Guernsey, Lingle, Happy Valley, Fort Laramie,
Chugwater, Federal, Yoder, Table Mountain Ranches, Willadsen Estates,
Rocking Star Ranch, Silver Sage Estates, Granite Canon, Chugcreek,
Bordeaux, Fox Farm-College, Cheyenne Regional Airport, North Crow
Campground, and Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 99.
 Interstate 80 in Wyoming between mile markers 333 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 10429 4100 10473 4100 10529 4109 10539
      4157 10505 4185 10500 4234 10509 4223 10432
TIME...MOT...LOC 2357Z 272DEG 21KT 4149 10491 4115 10517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brothers
Special weather statement, Aug 14, 5:21 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT Wed Aug 14 2024

WYZ108-117>119-150100-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
621 PM MDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GOSHEN AND EASTERN
LARAMIE COUNTIES THROUGH 700 PM MDT...

At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Hawk Springs to 7 miles
southwest of Gun Barrel to near Laramie County Fairgrounds at Archer.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Bluffs, La Grange, Burns, Albin, Egbert, Laramie County
Fairgrounds at Archer, Hillsdale, Hawk Springs Reservoir, Hawk
Springs State Recreation Area, Pine Bluffs Municipal Airport, Meriden
Rest Area, Gun Barrel, Carpenter, Wycross, and Hawk Springs
Campground.

This includes Interstate 80 in Wyoming between mile markers 371 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 10472 4176 10434 4175 10406 4112 10406
      4100 10422 4100 10461
TIME...MOT...LOC 0021Z 279DEG 42KT 4169 10445 4135 10444 4111 10470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 49 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
August 14, 5:30 PM MST
Where
Laramie County, 8.66 mi SSE of Gun Barrel
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.330, -104.270

AWOS station Alpha (Burns) - K1AW - measured wind gust 9 miles south-southeast of Gun Barrell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193695.